The more I learn about additives, dyes, preservatives, GMOs, etc., the more I try and be careful about what I give my daughter. I try and buy more organic products and I've always steered clear of dyes when possible in her medications, which is annoyingly difficult. In dealing with my own medical issues, I have learned that dietary changes, alone, can have a dramatic impact on your health, to the point that you can often reduce and/or eliminate your need for certain medications. I remember when I first took my daughter to the dermatologist, though, he immediately set her up with prescriptions for a host of steroid creams and ointments. I came across this comic to which some of us can relate:
As I discussed in It's a team effort, but you're the captain, each specialist is going to attribute the symptoms to something in their area of expertise. I used those steroid ointments for quite a while before finding out about her food allergies, but hopefully there won't be any lasting ill-effects. I only used them on the worst spots and they have been shown to be safe with sporadic, targeted use. My daughter seems to get the "rare" side effects more often than not, so we try not to add on too many unnecessary medications (like Singulair), if we can avoid it. Now, with that being said, there are times when it is just plain necessary. There is no time for dietary adjustments, lifestyle/environmental changes, homeopathic remedies, etc.
Sometimes, you need the strong stuff. When my daughter starts breaking out in a rash and starts getting that "itchy" look about her, I give her a little Benadryl. When she starts wheezing or coughing excessively, I give her a Xopenex treatment. (We greatly reduced the need for Xopenex/albuterol, by starting on Qvar.) It's not a daily occurrence, thankfully, and it helps her breathe properly, which is one of things you want for your child. I do my best to monitor her diet, give her probiotics, keep her skin nourished, and do what I can to keep her healthy in between, but when she is exposed to an irritant/allergen, and medication becomes necessary, then I am going to give it to her. When breathing becomes an issue, or her systems start to react, time is not always on our side. We don't always have the luxury of going the gentle route. Sometimes, you need the strong stuff. I keep repeating that, because I think there are many people who feel hesitant and feel bad when they have to give their child medicine.
I recall many moons ago when my daughter's eczema became infected with "staph". It was scary and spread in a way it had never spread. She had a couple of other localized staph infections that we cleared with antibiotics and topical treatments, but nothing like this breakout. (Staphylococcus aureus is everywhere and children with eczema have several cracks in their skin, therefore various entry points, so no matter how clean you keep their skin, there is a risk of the occasional staph infection.) She was only 17 months old and we took her to the dermatologist and he told us that we'd have to give her a course of oral steroids. When you hear "steroids" you might think of body builders and sports athletes and drug abusers and you get a little uneasy. You might not know that these are corticosteroids, which are not be confused with anabolic steroids. When used at a low dose, for a short period, they can produce amazing results. When given in a proper, tapered dosing schedule, there is little risk of complications and they can save your little one from various harmful situations. She had to have them two other times for breathing issues and they worked miracles for improving her breathing, but for this staph infection, the results were visibly dramatic. To demonstrate the power, I have a series of 3 images. The first two are only 6 hours apart! The third image is 4 days later, when everything had mostly cleared up. I have pictures of her feet, which were actually a little worse, but I decided to spare you. To spare those who wish not to see this, or want to make sure their children or squeamish bystanders are not around, I have a gray "warning" thumbnail. If you want to see the image collage, you can click on the thumbnail and the larger image will reveal them. Now, for anyone who has dealt with severe eczema, these images will not be too shocking. (I hope this works, so please forgive me if it does not.)
My apologies for the "ouchie" of an image, but my purpose is to show, first of all, how serious complications from eczema can become and, second, how sometimes you need to bring out the heavy artillery to fight it. We can certainly do our best, on a daily basis, using natural remedies and products, such as those that can be found at The Eczema Company, but don't beat yourself up if you ever have to give your child a potent "modern medicine" like a corticosteroid, or Benadryl, Allegra, Zyrtec, or any of the other medications that our atopic children (or any children with medical conditions, for that matter) may need over the course of their treatment.
Great post! I was just feeling guilty, which I know I shouldn't, about giving my son some antihistamine when he broke out with an intense itch. Exactly to your point, yes, there are times when the strong stuff is necessary.ReplyDelete
Amazing. I wonder how it the steroids (Prednisone?), which reduce inflammation--a natural reaction to fight infection--helped kill the staph bacteria. The bacteria must thrive in inflamed skin.ReplyDelete
It was so long ago and I meant to dig up her medical records, but I believe they also did a course of antibiotics. I believe the steroids helped speed up the healing process and were not used alone. It was Orapred (prednisolone), though.ReplyDelete
Poor sweet girl! My daughter has terrible food allergies, but we have been so lucky to stay away from awful skin reactions like that...most of her reactions are anaphylactic, or temporary hives/skin issues. So sad to see a sweet little girl with owie skin like that!ReplyDelete
I know, it was so sad, at the time, but it was a long time ago and she's all better now. The amazing thing about her, is that she was all smiles! She is always such a trooper through all of these trials and tribulations. :)ReplyDelete